Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 72, NWS St. Louis, MO

May 15, 2009Knox County, Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 15, 2009, 11:38 AM CDT for Knox County, Lewis County, Missouri. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2009, 11:38 AM CDT (16:38 UTC)
Expired
May 15, 2009, 12:03 PM CDT
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Knox County, MO, Lewis County, MO

The radar

The St Louis radar (KLSX), 188 km from the middle of the area, began a volume at 16:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 11:55 AM CDTHAIL 0.88La Belle, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 4.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
578 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 151638
SVRLSX
MOC103-111-151715-
/O.NEW.KLSX.SV.W.0072.090515T1638Z-090515T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1138 AM CDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KNOX COUNTY IN NORTHEAST MISSOURI...
  WESTERN LEWIS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1215 PM CDT

* AT 1137 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PLEVNA...OR 10 MILES SOUTH OF EDINA...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEVNA...KNOX CITY...LA BELLE...LEWISTOWN...NEWARK AND MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4024 9174 4002 9165 3995 9200 3995 9222
      4008 9228
TIME...MOT...LOC 1638Z 251DEG 28KT 4002 9212

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 151703
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1203 PM CDT FRI MAY 15 2009

MOC103-111-151713-
/O.CAN.KLSX.SV.W.0072.000000T0000Z-090515T1715Z/
LEWIS MO-KNOX MO-
1203 PM CDT FRI MAY 15 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KNOX AND WESTERN
LEWIS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE...HOWEVER 3/4 INCH HAIL AND TORRENTIAL 
RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4024 9174 4002 9165 3995 9200 3995 9222
      4008 9228
TIME...MOT...LOC 1703Z 251DEG 28KT 4008 9188

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:53 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, May 15, 7:53 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
753 AM CDT FRI MAY 15 2009

.DISCUSSION...
/419 AM CDT FRI MAY 15 2009/
A LOT TO DEAL WITH ONCE AGAIN. ELEVATED SHOWERS AND THUNDERSTORMS
CONTINUE TO DEVELOP AND MOVE NORTHEAST OVER NORTHERN & CENTRAL
MO/WEST CENTRAL IL EARLY THIS MORNING. MODELS HAVE SLIGHTLY
DIFFERENT SOLUTIONS TO THIS MORNING/S ACTIVITY...THOUGH MOST AGREE
ON AN MCS DEVELOPING AND SLIDING EAST NORTHEAST. PLACEMENT IS A
DIFFERENT STORY...WILL SIDE MORE WITH NAM/GFS WITH FURTHER NORTH
PLACEMENT WITH SOUTHERN EDGE ALONG A COLUMBIA TO PITTSFIELD LINE.
JUST HAVE CHANCE POPS SOUTH OF THIS LINE FOR TODAY. MAIN THREATS
WITH THESE STORMS WILL BE LARGE HAIL AND LOCALLY HEAVY
RAINFALL...BUT SO FAR ACTIVITY HAS REMAINED RATHER BENIGN. ALL OF
THIS ACTIVITY IS NORTH OF A WARM FRONT THAT IS LAID OUT FROM JUST
NORTH OF MCI TO JUST NORTH OF STL THEN SOUTHEASTWARD INTO SOUTHERN
IL. THIS BOUNDARY IS FORECAST TO LIFT NORTHWARD TODAY...THOUGH
CLOUDS AND RAIN FROM MCS COULD SLOW ITS PROGRESS NORTHWARD. WILL
NEED TO KEEP AN EYE OUT ON THIS...AS THIS COULD AFFECT DEVELOPMENT
LATER THIS AFTERNOON AND EVENING AS MAIN COLD FRONT SLIDES THROUGH.
KEPT FF WATCH GOING FOR KNOX AND LEWIS AS FLASH FLOOD GUIDANCE
NUMBERS ARE BELOW AN INCH DUE TO  HEAVY RAIN FROM WEDNESDAY NIGHT.
WITH STRONG SOUTHERLY WINDS...TEMPS TO WARM UP INTO THE LOW 80S
ALONG AND SOUTH OF I-70...WITH MID TO UPPER 70S FURTHER NORTH.

FOR TONIGHT...COLD FRONT TO BEGIN MOVING INTO CWA BY 00Z WITH IT
MOVING THOUGH KUIN AND KCOU BETWEEN 03Z/04Z...THROUGH KSTL/KSUS
BETWEEN 06Z/07Z AND KFAM BY 13Z.  GFS CONTINUES TO BE MORE UNSTABLE
WITH MLCAPE IN EXCESS OF 3000J/KG AT 00Z WHILE THE NAM HAS ABOUT
HALF THAT. DEEP LAYER SHEAR REMAINS ENOUGH TO SUSTAIN SEVERE
CONVECTION AT 40-50KTS ON BOTH MODELS. SO HAVE BROKEN 12 HOUR POP
INTO TWO 6 HOUR GRIDS FOR TONIGHT DUE TO SLIGHTLY SLOWER MOVEMENT OF
FRONTAL BOUNDARY THROUGH FORECAST AREA. DESPITE THIS...RAIN WILL
COME TO AN END QUICKLY ONCE BOUNDARY EXITS REGION. KEPT VERY LOW
CHANCE POPS IN FAR SOUTHERN COUNTIES FOR SATURDAY MORNING...THEN DRY
AFTER THAT. AS FOR TEMPS...ANOTHER MILD NIGHT WITH LOWS IN THE MID
50S NORTH TO MID 60S FAR SOUTH. HIGHS ON SATURDAY WILL BE IN THE MID
60S TO LOW 70S.

BEYOND TONIGHT...SURFACE RIDGE BUILDS IN WITH COOLER THAN NORMAL
WEATHER EXPECTED FOR THE WEEKEND AND INTO EARLY NEXT WEEK.

FOR THE EXTENDED...NO MAJOR CHANGES MADE.

BYRD

&&

.AVIATION...
/743 AM CDT FRI MAY 15 2009/
FOR THE 12Z TAFS...CONVECTIVE COMPLEX OVER THE NORTHERN QUARTER OF
MISSOURI AND SOUTHERN IOWA CONTINUES TO ORGANIZE WITH TIME. NEW
CONVECTION OVER NORTHEAST KANSAS IS FORMING AT THE NOSE OF THE 8H
LOW-LEVEL JET (REGION OF HIGHER THETA E AIR. WARM FRONTAL
BOUNDARY JUMPED EARLIER THIS MORNING AND NOW IS LOCATED FROM
NORTHEAST KANSAS TO JUST SOUTH OF PITTSFIELD ILLINOIS THEN
SOUTHEAST INTO SOUTHERN ILLINOIS. CONVECTION CONTINUES TO MOVE IN
A EAST TO SLIGHTLY NORTHEAST DIRECTION. EXPECT FURTHER CONVECTION
TO PERSIST OVER THIS AREA THROUGH MID TO LATE MORNING THEN WEAKEN
WITH TIME. MODELS ARE IN GENERAL AGREEMENT WTIH COLD FRONTAL
PASSAGE MOVING THROUGH THE STL AREA AROUND 0500 - 0600 UTC. MUCH
OF THE ORGANIZED LINE TO BOWING LINE SEGMENT CONVECTION WILL PASS
THROUGH STL AREA BETWEEN 01-03 UTC. WE HAVE PLACE SURFACE GUSTS AS
HIGH AS 45 KTS WITH THE THUNDERSTORM OUTFLOWS. A PERIOD OF RAIN IS
EXPECTED TO FOLLOW ALONG AND BEHIND THE ORGANIZED LINE FOR A
PERIOD OF ONE TO THREE HOURS. LOW CLOUDS WITH HEIGHTS AROUND 20 -
25 KFT EXPECTED TO PERSIST BEHIND FRONTAL BOUNDARY..THEN
SCATTERED CLOUDS WILL FOLLOW.

PRZYBYLINSKI

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR KNOX-LEWIS.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 15, 4:44 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 AM CDT FRI MAY 15 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
444 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE ANTICIPATED ALONG AND AHEAD OF A SURFACE
WARM FRONT AS IT MOVES NORTHWARD ACROSS THE BI-STATE REGION THIS
MORNING. SMALL HAIL IS POSSIBLE WITH SOME OF THE STRONGER THUNDERSTORMS.
LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PRIMARILY ACROSS
NORTHEAST MISSOURI.

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AGAIN...PRIMARILY ACROSS NORTHEAST MISSOURI.

MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE
ILLINOIS RIVER AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE
THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL ALSO BE POSSIBLE SATURDAY MORNING...ACROSS
SOUTHEASTERN MISSOURI AND SOUTHWEST ILLINOIS. THE STORMS ARE NOT
EXPECTED TO BE SEVERE AT THIS TIME.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE
SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY FOR THIS AFTERNOON AND THROUGH THE
EVENING HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 9:00 PM CDTRiver Flood WarningLSXMarion5 days
May 15, 9:08 AM CDTRiver Flood WarningLSXMarion48 hr
May 15, 10:49 AM CDTFlash Flood WarningLSXKnox6 hr
May 15, 11:00 AM CDTFlash Flood WarningLSXKnox6 hr
May 15, 11:25 AM CDTFlash Flood WarningLSXLewis6 hr
May 15, 12:13 PM CDTRiver Flood WarningLSXLewis4 days
May 15, 12:13 PM CDTRiver Flood WarningLSXMarion5 days
May 15, 12:13 PM CDTRiver Flood WarningLSXMarion5 days
May 15, 12:13 PM CDTRiver Flood WarningLSXMarion6 days
May 15, 12:13 PM CDTRiver Flood WarningLSXRalls6 days
May 15, 12:13 PM CDTRiver Flood WarningLSXPike7 days
May 15, 12:13 PM CDTRiver Flood WarningLSXPike7 days
May 15, 12:13 PM CDTRiver Flood WarningLSXLincoln8 days
May 15, 12:13 PM CDTRiver Flood WarningLSXSaint Charles10 days
May 15, 2:19 PM CDTFlash Flood WarningLSXShelby6 hr
May 15, 2:43 PM CDTSevere Thunderstorm WarningLSXMarion47 min
May 15, 2:49 PM CDTTornado WarningLSXMarion, Ralls26 min
May 15, 2:59 PM CDTFlash Flood WarningLSXMarion5 hr
May 15, 4:30 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Marion, Monroe, Ralls, Shelby45 min
May 15, 4:48 PM CDTFlash Flood WarningLSXKnox, Lewis, Marion, Shelby6 hr
May 15, 5:03 PM CDTTornado WarningLSXAudrain, Monroe, Pike, Ralls42 min
May 15, 5:12 PM CDTFlash Flood WarningLSXAudrain, Boone, Monroe, Pike, Ralls6 hr
May 15, 5:12 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Lincoln, Marion, Monroe, Montgomery and 2 more63 min
May 15, 5:28 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau47 min
May 15, 5:44 PM CDTTornado WarningLSXLincoln, Pike31 min
May 15, 6:06 PM CDTTornado WarningLSXLincoln, Pike39 min
May 15, 6:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike51 min
May 15, 6:24 PM CDTSevere Thunderstorm WarningLSXCallaway19 min
May 15, 6:29 PM CDTFlash Flood WarningLSXCallaway, Lincoln, Montgomery5 hr
May 15, 6:59 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.